You are here

May switch to Bosulif -- Advice please

Categories:

My husband has been on 4-month drug holiday from Sprycel 50 mg due to shortness of breath.  Because SOB has diminished but not gone away entirely, he will likely switch to 300 mg Bosulif if/when his PCR goes above .1.  It is at .026.  Would like to hear from others on Bosulif with advice for how best to take drug, what to avoid, etc.  For example, time of day, what kind of food/water amounts, etc.  And he does enjoy beer or wine with dinner.  Has this been a problem?

Our hope is that on this "lower" dose of 300 there will not be severe side effects.  My husband has been very responsive to TKI's since diagnosis 2012 and in MMR the whole time.  A previous TFR failed after 3 months and he returned to MMR almost immediately.

I plan to also post this on the LLS community forum since I'm a bit confused about the level of activity on the two forums at this time.  As always, am extremely thankful to others who share experience and advice on this journey.

TTT  this was posted right before the forum went offline for a day or two, so hoping may get some responses.

UPDATE:  He will start on 100 mg Bosulif and perhaps titrate up, NOT on 300 mg as I had originally posted.

Bosutinib is a powerful TKI. The 100mg dose seems low. I was on it for a while at a starting dosage of 400mg and felt good. But had to change off it recently due to my liver enzymes (ALT/AST) being to high. I think I was an exception that couldn’t work through that issue. No alcohol while the liver values were high. It should be taken with food. No grapefruit. I took it in the morning with breakfast. Otherwise Bosutinib is usually well tolerated.

The thing to know is it can give some very bad  diarrhea issues at the start, but if you can ride that out it usually gets better.

Best wishes!

Hi Alison 

similar situation as your husband. Severe PEs on Sprycel after 5 very successful years. Intolerable at lower doses as well.

just switched to 200mg Bosulif 3 days ago. Going to 400mg by adding 100 every week. 

First day was diarrhea. Took Imodium and now the opposite issue and cramps. Need to find the balance. Will keep you updated 

Thanks, Mike B.  I am being moved over to Bosulif in a few weeks after not being able to tolerate Gleevec, Tasigna or Sprycel.  I can deal with the gastro issues so if that's all I have to deal with I'll consider myself lucky!  Have a great day.

Update:  my husband is no longer in TFR and will likely go on Bosulif.  Would like to hear from others on Bosulif — especially those after TFR.  Beginning dosage?  How quickly titrate up?  Current dosage?  Side effects?  

Thx so much. 

Hi Alison,

I recently came off Bosutinib (my third line therapy) due to intolerance. I have switched back to Dasatinib (my second TKI), since although my PCR results on Dasatinib were sub-optimal, they weren’t that bad (no higher than 0.233%) and I didn’t fancy the prospect of Nilotinib, which my Consultant was suggesting, due to potential cardiovascular adverse events and having to fast twice a day. I also have Ponatinib left to try (definitely a last resort).

From my experience on Bosutinib, I would suggest you speak to your husband’s Consultant to try a lower starting dose than the 500mg indicated for patients previously treated with another TKI, since this will lower the risk of diarrhoea and abnormal Liver Function Tests (LFT). Make sure he has a monthly LFT for the first 3 months. I had to come off Bosutinib due to elevated ALT readings and this is the first TKI I have failed due to intolerance.

I hope your husband has success with Bosutinib if this is the TKI he chooses next. Apart from the ALT issue, I didn’t have any other major side effects and the diarrhoea wasn’t as bad as I feared (it was worse on Dasatinib, as I’m starting to experience again!) I also achieved MMR, which made it particularly difficult to accept the decision to have to come off Bosutinib.

James.

@James thx so much for the reply. I am curious about your statement about starting dose of 500mg for those coming off another TKI?  I believe they will start at 100 and titrate up. My husband went into MMR very quickly on both Tasigna and Sprycel and sustained MMR on lower doses.  Sprycel was great drug for him except when he experienced breathlessness.  I wish he had tried even lower dose.  He went off Tasigna because of concern of cardiovascular events.  Thx for sharing your experience and hope your new drug regime works well.  If any advice to share to keep diarrhea at minimum or treat it would appreciate it. Again many thanks. 

@chigi could you please post how you did on Bosulif and how quick was the titration?  Any advice for when and how to take the drug?  side effects?  thanks.  Wish there was a PM feature!

@liamsdad  would love to hear more about your experience.  dosage?  side effects?  wish there was a private message tool.

hope to hear from you.  thanks.

Hi Alison,

I started on a 300mg dose of Bosutinib for 2 weeks and then increased to 400mg. I hit MMR in less than 2 months, so didn’t need to increase to 500mg (newly diagnosed patients will increase to 400mg, however, previously treated patients will increase to 500mg - these are the manufacturer’s recommended dose guidelines). However, my Liver Function Test result at 3 months showed my ALT level had increased to 270, so I had a treatment break for over 2 weeks to allow this to recover. I restarted again on 300mg, however, after 4 days my ALT level increased again, so I had to come off Bosutinib. My Consultant stated doses less than 300mg aren’t effective.

Diarrhoea wasn’t a particular problem for me on Bosutinib. I only had to take Loperamide twice, which did the trick. I experienced nausea during the first few weeks. Although I was prescribed Ondansetron, this didn’t really help. I found stem ginger cookies were more effective and tasted much better! I also switched from taking Bosutinib at breakfast (the manufacturer’s instructions specified this) and took it in the evening after dinner (as I have done with the other 2 TKIs I have previously taken). My Consultant was happy for me to do this and it also helped to reduce the nausea.

James.

Hi, Alison.  I was given your email so I hope you got my message.  If not let me know here and I'll check back here.  I've been away for a few weeks and haven't been online as much lately. 

@James thx for another detailed reply. My husband has been fortunate that he remained undetectable at low doses of both Tasigna and Sprycel.  That’s why we are hoping he can start on lower dose of Bosulif.  Good luck on your journey and thx for the tips. 

TTT in case anyone has any recent advice/experience about Bosulif.  If PCR again above .1 my husband will go on 100 mg Bosulif and titrate up from there.  Hoping 200 or 300 will do the trick without bad side effects.  Would love to hear from others on Bosulif. 

Hi Alison,

I was switched to Bosulif from Sprycel after rejecting the latter.  My doctor and Dr. Kantarjian (MD ANderson location) decided to put me on 100mg Bosulif and eased me into the the new drug slowly.  Dosage was raised every 2 weeks till I hit 300mg.  My last bone marrow showed fast response so I was not moved to 400mg.  I take my TKI about 1/3 into my breakfast drink 1/2 bottle of water and my supplements about 3/4 into breakfast and drink the rest of my water.  A cup of coffee for liver counts and try to eat foods to promote liver health.  Rest of supplements later in day with a healthy fat.  Diarrhea has not been an issue.  You will experience much softer constitutions for sure if you get by the diarrhea side effect.  I do not eat as spicy foods as I use to.  No need to rock the boat there.  By taking my pills in the morning, the bathroom time has been just after breakfast everyday.  I did read up on the Bosulif diet and I started eating a diet of what was suggested.  I lost 15 pounds unintentionally but as I eased in to more variety of food I got back to my normal/healthy weight.  I am not sure if I over reacted by cutting out regular food stuff but I was never nauseous.  I feel I could have eaten regular food faster than I did. 

Steff

Hi Alison - sorry for delayed response. I started with 100mg, then 200mg after 3 days, then 300 mg after 3 days.

i take it at night after dinner. Hope this helps